Hail, West Carroll
- When
- May 22, 2:52 PM CST to 2:53 PM CST
- Where
- West Carroll County, 4.1 mi WSW of Kilbourne
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.977, -91.365
Our region saw numerous showers and thunderstorms develop during the afternoon hours on May 22nd and push south to north across the area. Scattered storms became severe and produced a mix of hail, damaging winds and locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Our region saw numerous showers and thunderstorms develop during the afternoon hours on May 22nd and push south to north across the area. Scattered storms became severe and produced a mix of hail, damaging winds and locally heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 22, 2:04 PM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 304 PM CDT THU MAY 22 2008 .SHORT TERM...MAIN CONCERN IS THE CONVECTION ONGOING AS I TYPE. AN UPPER LOW WILL CONTINUE TO TRAVERSE ACROSS THE AREA AND THIS WILL CONTINUE TO PROVIDE THE SUPPORT FOR SHRA AND TSRA. A FEW OF THESE WILL STILL HAVE THE POTENTIAL TO BE STRONG TO SEVERE THROUGH THE EARLY EVENING HOURS. LAPSE RATES AND AMPLE INSTABILITY WILL STILL BE SUFFICIENT THROUGH THE EARL EVENING AND HELP A FEW STORMS TO BECOME SEVERE EARLY THIS EVENING. AS WE LOSE THE HEATING OF THE DAY THE INTENSITY OF THESE STORMS WILL WANE AND THEN MOST IF NOT ALL CONVECTION SHOULD BE DONE BY 4Z. IN ADDITION TO THE STRONG/SEVERE POTENTIAL...HEAVY RAIN COULD BE AN ISSUE AS WELL. AMPLE MOISTURE IS MOVING IN FROM THE SOUTH AND WITH CONVECTION EXPECTED TO CONTINUE AND MOVE SLOWLY TO THE NORTH SOME AREAS ACROSS THE SOUTH COULD SEE A GOOD BIT OF RAIN IN SHORT WHILE. TOMORROW HAD BEEN LOOKING A LITTLE WET BUT LATEST RUN OF THE GFS HAS TRENDED QUITE A BIT DOWN ON THE POPS. THE BIGGEST CHANGE I NOTICE IS THE AMOUNT OF MOISTURE THE GFS IS SUGGESTING. PREVIOUS RUNS WERE BRINGING PWS TO NEAR 2 AND NOW THE GFS HAS 1.3-1.6 OVER MOST OF THE AREA WITH THE SOUTHERN ZONES APPROACHING 1.75. WITH THE AREA ACTUALLY UNDER A BUILDING RIDGE THE MOISTURE WAS ABOUT THE ONLY THING IN THE POSITIVE FOR CONVECTION TO BREAK OUT. NOW WITH THE LOWER PWS IT CONTAINS MOST OF THE CONVECTION COULD REMAIN CONFINED TO THE HWY 84 CORRIDOR. THE GFS ALSO HAD BEEN HOLDING ON TO A LITTLE LEFT OVER LIFT FROM OUR DISTURBANCE TODAY BUT NOW THAT IS NOT THE CASE. GUI VALUES HAVE COME DOWN IN RESPONSE TO THIS AND WITH THE NAM PRETTY MUCH AGREEING WITH THIS SCENARIO I WILL JUST STICK CLOSE TO THE MAV VALUES AND KEEP CONVECTION CONTAINED ACROSS THE SRN 3RD. HEADING INTO TOMORROW NIGHT ANY CONVECTION THAT IS OUT THERE WILL QUICKLY COME TO AN END AFTER SUNSET. THE RIDGE WILL CONTINUE TO BUILD THROUGH THE NIGHT AND THIS SHOULD HELP KEEP THINGS QUIET INTO THE WEEKEND. AS FOR TEMPS...LOOK FOR THINGS TO BE ON THE WARM SIDE WITH VERY HUMID CONDITIONS IN PLACE. HEAT COULD BECOME A LITTLE PROBLEM ACROSS THE WEST AS HIGHS IN THE LOWER TO MAYBE THE MID 90S AND DEWPOINTS NEAR 70 LEADING TO HEAT INDEX VALUES APPROACHING 100 DEGREES. LOWS WILL ALSO HAVE A HARD TIME DROPPING MUCH BELOW 70 TONIGHT AND THEY MAY STAY IN THE LOWER 70S OVER SOME AREAS SATURDAY MORNING. WITH HEAT INDEX VALUES NEAR 100 AND LOWS ONLY EXPECTED TO GET DOWN TO NEAR 70...THIS COULD CAUSE SOME MINOR STRESS ON PEOPLE AND OUTDOOR PETS AS IT WILL BE A LITTLE DIFFICULT TO COOL DOWN OVERNIGHT. AS FOR GUI I HAVE MADE NO ADJUSTMENTS TO GUI VALUES. /CAB/ .LONG TERM...SATURDAY THROUGH NEXT THURSDAY...SOME RAIN CHANCES LOOK TO PERSIST EACH DAY ACROSS AT LEAST A PORTION OF THE FORECAST AREA THROUGH MUCH OF THE LONG TERM. THE BETTER RAIN CHANCES LOOK TO BE SATURDAY INTO SUNDAY AS A BACK DOOR COLD FRONT IS PROGGED TO SHIFT ACROSS THE FORECAST AREA. THE PRESENCE OF THIS FRONT MOVING INTO AND ACROSS THE AREA SATURDAY HAS CAUSED ME TO INCREASE POPS DURING THIS TIME...AS ITLL ENCOUNTER THE WARM MOIST AND UNSTABLE AIRMASS RESIDING OVER THE AREA THEN. THE BETTER POPS WILL BE ACROSS THE SOUTH WHERE THE BETTER MOISTURE AND INSTABILITY WILL EXIST. WE COULD SEE AN ISOLATED STRONG TO SEVERE STORM DURING THE AFTERNOON HOURS SATURDAY...ESPECIALLY IN THE WEST AND SOUTHWEST. ALTHOUGH HEIGHTS LOOK TO BE RISING DURING THIS TIME...AS THE BOUNDARY DROPS INTO THE AREA AND ENCOUNTERS THIS MOIST AND UNSTABLE AIRMASS...ONCE DAYTIME HEATING IS FACTORED IN AS HIGHS ARE FORECASTED IN THE LOW TO MID 90S...WE COULD SEE SOME STORMS BEGIN TO TRY AND DEVELOP OVER THE REGION. SINCE THERE IS SOME SLIGHT INCONSISTENCIES IN THE MODELS AS TO WHEN EXACTLY THIS BACK DOOR FRONT WILL ACTUALLY MOVE INTO THE AREA...ILL HOLD OFF ON MENTIONING THIS POSSIBILITY IN THE HWO. BEHIND THE FRONT...LOOK FOR SOME DRIER AIR TO MOVE INTO THE REGION FROM THE NORTHEAST BRINGING AN END TO THE RAIN CHANCES. SOME ISOLATED SHOWERS AND STORMS WILL STILL BE POSSIBLE OVER MAINLY THE WEST CENTRAL AND SOUTHWEST PORTIONS OF THE FORECAST AREA SUNDAY...AS THE FRONT IS EXPECTED TO HANG UP NEAR THAT AREA. AFTER SATURDAY...NO CHANGES WILL BE MADE TO THE LONG TERM PORTION OF THE FORECAST THIS AFTERNOON. THE PREVIOUS LONG TERM FORECAST DISCUSSION FOLLOWS BEGINNING WITH MONDAY. /19/ MONDAY THROUGH THURSDAY...THE UPPER RIDGE WILL BEGIN TO FLATTEN ON MONDAY...BUT THE SURFACE RIDGE WILL BEGIN TO STRENGTHEN OVER THE AREA TUESDAY AND ESPECIALLY ON WEDNESDAY. THE GFS/EURO INDICATE THAT PWATS WILL FALL BELOW AN INCH OVER MOST OF THE AREA ON TUESDAY AND WEDNESDAY. DIURNAL ISOLATED STORMS WILL STILL BE POSSIBLE OVER THE AREA TUESDAY...BUT EXPECT WEDNESDAY TO MAINLY BE A DRY DAY. THE GFS INDICATES THAT ANOTHER BACKDOOR COLD FRONT MAY TRY TO PUSH INTO THE AREA BY THURSDAY. STUCK PRETTY CLOSE TO GUIDANCE WITH TEMPS AND POPS THROUGH THE PERIOD AS THERE REALLY ARENT ANY TARGETS FOR IMPROVEMENT OVER GUIDANCE IN THE EXTENDED. /15/ && .AVIATION...MAIN CONCERN IS THE CONVECTION. SHRA AND TSRA WILL BE POSSIBLE ACROSS MOST OF THE AREA BUT THE MOST LIKELY SITES BEING AFFECTED LOOK TO BE HBG/JAN/GLH. THERE COULD EVEN BE A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. ALL CONVECTION SHOULD COME TO AN END AROUND 4Z AND THE REST OF THE NIGHT SHOULD BE RELATIVELY QUIET. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 68 93 72 92 / 13 11 5 16 MERIDIAN 67 91 68 93 / 14 20 5 15 VICKSBURG 69 94 71 93 / 15 11 5 17 HATTIESBURG 68 91 72 93 / 34 32 16 25 NATCHEZ 68 91 71 92 / 30 16 10 25 GREENVILLE 70 92 70 94 / 15 11 4 13 GREENWOOD 69 93 71 93 / 14 11 4 12 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && SHORT TERM/AVIATION: CAB LONG TERM: 19
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 240 PM CDT THU MAY 22 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 231945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 240 PM CDT THU MAY 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA THIS AFTERNOON...SOME OF WHICH MAY BECOME STRONG AND SEVERE. AREAS SOUTH AND WEST OF A LAUREL TO JACKSON TO LAKE VILLAGE LINE LOOK TO HAVE THE GREATEST RISK OF SEEING ANY STRONG TO SEVERE STORMS. QUARTER SIZED HAIL...DAMAGING WINDS AND LIGHTING WILL BE THE MAIN RISKS. MOST ACTIVITY LOOKS TO OCCUR BETWEEN 2 AND 8 PM. AFTER 8 PM...ALL ACTIVITY IS EXPECTED TO DIMINISH. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED FOR A FEW HOURS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT WEDNESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. CAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 143 PM CDT THU MAY 22 2008 LAZ016-025-MSZ047-053-221915- TENSAS LA-CLAIBORNE MS-WARREN MS-MADISON LA- 143 PM CDT THU MAY 22 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 7 MILES NORTHEAST OF ST. JOSEPH AT 143 PM CDT...MOVING NORTH AT 25 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN CLAIBORNE...MADISON...TENSAS AND WARREN COUNTIES SHOULD MONITOR THIS STORM CLOSELY. CAW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 303 PM CDT THU MAY 22 2008 LAZ009-222035- EAST CARROLL LA- 303 PM CDT THU MAY 22 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF ALSATIA AT 303 PM CDT...MOVING NORTH AT 27 MPH. THIS STORM WILL MOVE NORTH ACROSS SOUTHERN AND CENTRAL PORTIONS OF EAST CARROLL PARISH BEFORE 400 PM CDT. VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO EXPECTED WITH THIS STORM. PEOPLE IN EAST CARROLL PARISH...INCLUDING THE CITY OF TRANSYLVANIA... SHOULD MONITOR THIS STORM CLOSELY. EEC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 310 PM CDT THU MAY 22 2008 MSZ056-222050- SMITH MS- 310 PM CDT THU MAY 22 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 7 MILES SOUTH OF RALEIGH AT 310 PM CDT...MOVING NORTH AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN SMITH COUNTY SHOULD MONITOR THIS STORM CLOSELY. MRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 329 PM CDT THU MAY 22 2008 LAZ025-026-MSZ059-060-222100- TENSAS LA-CONCORDIA LA-JEFFERSON MS-ADAMS MS- 329 PM CDT THU MAY 22 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST OF SPOKANE AT 329 PM CDT...MOVING NORTH AT 18 MPH. THIS STORM WILL AFFECT THE WATERPROOF AREA THROUGH 430 PM CDT. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN ADAMS...CONCORDIA...JEFFERSON AND TENSAS PARISHES SHOULD MONITOR THIS STORM CLOSELY. EEC
The Jackson/Brandon,MS radar (KDGX), 151 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
A few trees were blown down around Monterey.
A few trees were blown down.
Several trees and a few power lines were blown down on C Street.
Several trees were blown down across the northern portion of the parish.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104114, 104112, 104168, 104171, 104174, 104177.